Alert archive / Oklahoma / Tornado Warnings in 1999

Tornado Warning 129, NWS Norman, OK

September 10, 1999Hughes County, Oklahoma

NWS Norman, OK issued this tornado warning at Sep 10, 1999, 7:35 PM CDT for Hughes County, Oklahoma. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 10, 1999, 7:35 PM CDT (00:35 UTC)
Expired
Sep 10, 1999, 8:00 PM CDT
In force
25 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hughes County, OK

The radar

The Norman radar (KTLX), 105 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 7:55 PM CDTHail 0.75Dustin, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 7:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1999-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 877 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1999-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
877 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2184 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOUN 110037 RRA
TOROKC
OKC063-110100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT FRI SEP 10 1999

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN HUGHES COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 800 PM CDT

* AT 735 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE
  STORM WAS LOCATED 6 MILES NORTHWEST OF DUSTIN...MOVING SOUTHEAST   
  AT 20 MPH. IN ADDITION LARGE HAIL IS ALSO LIKELY WITH STORM. 

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 3536 9624 3523 9622 3510 9603 3534 9589

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Sep 10, 3:00 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Sep 10, 3:00 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT FRI SEP 10 1999

LOOKS TO BE A VERY ACTIVE WEEKEND ACROSS MOST OF CWA AS MULTIPLE
SHORT WAVES AND A FRONT MAKE THEIR WAY ACROSS THE CENTRAL UNITED
STATES. FIRST IN THE LINE IS HELPING TO KEEP THE WAA ACTIVITY THAT
DEVELOPED EARLY THIS MORNING GOING ACROSS NE OK THIS AFTERNOON. NEXT
WAVE IS NOW MOVING OUT OF CENTRAL AND SOUTHERN ROCKIES AND SHOWERS
AND THUNDERSTORMS HAVE ALREADY BEGUN ACROSS PORTIONS OF CENTRAL AND
WESTERN KS. THIS ACTIVITY WILL LIKELY CONT TO DEVELOP AND EXPAND
WEST AND SOUTH AND AS WAVE MAKES ITS WAY EAST TONIGHT. SEVERE STORMS
ARE A GOOD BET LATE THIS AFTERNOON AND TONIGHT AS ATMOSPHERE
BECOMES INCREASINGLY UNSTABLE WITH DEWPOINTS AT 18Z ALREADY IN THE
MID AND UPPER 60S. ALTHOUGH WIND FIELDS ARE BEST TO OUR NORTH...THEY
WILL BE SUFFICIENT TO SUSTAIN SEVERE STORMS INTO THE EVENING AND
OVERNIGHT PERIOD. EXPECT A LARGE COMPLEX TO DEVELOP ACROSS NORTHERN
OK/SOUTHERN KS THIS EVENING AND MOVE SOUTH ACROSS MUCH OF STATE
OVERNIGHT.

SHOULD GET A BREAK IN THE ACTIVITY FOR MUCH OF SATURDAY AS COMPLEX
SHOULD BE MAKES ITS WAY SOUTH INTO SOUTHERN AND SOUTHEASTERN
OKLAHOMA DURING THE MORNING HOURS. THIS SHOULD LEAVE PLENTY OF TIME
FOR THE ATMOSPHERE TO RECOVER FOR MORE STORMS TO DEVELOP SATURDAY
AFTERNOON AND EVENING. SHOWER AND THUNDERSTORMS WILL LIKELY CONTINUE
THROUGH SUNDAY IN ADVANCE OF ANOTHER WAVE DROPPING SOUTH INTO LONG WAVE
TROUGH ACROSS NORTHERN PLAINS ALONG WITH FRONT MAKING ITS WAY ACROSS
STATE DURING THE DAY. SOME MODELS SHOWING RESIDUAL MOISTURE
REMAINING ACROSS STATE EVEN INTO MONDAY. THEREFORE WILL KEEP SOME
POPS CONT INTO SUNDAY NIGHT ACROSS PORTIONS OF CENTRAL AND
SOUTH...BUT INSTEAD OF YO-YOING THE FORECAST WILL LEAVE POPS OUT OF
FIRST PART OF EXTENDED...BUT WILL HAVE TO WATCH CLOSELY.

OTHERWISE EXTENDED LOOKS TO BE COOLER AND DRIER WITH COOL SURFACE
HIGH BUILDING SOUTH INTO SOUTHERN U.S.

FCSTID = 30
OKC   70  91  70  85 /  50  30  30  30
HBR   68  93  67  85 /  40  20  30  30
SPS   71  95  70  90 /  40  20  20  30
GAG   67  92  65  82 /  50  20  40  30
PNC   70  90  68  82 /  60  30  40  30
DUA   70  92  70  90 /  30  30  20  30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Sep 10, 5:52 PM CDT, 1 hour 43 minutes before
MESONET SEVERE WIND REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0552 PM CDT FRI SEP 10 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    1 SW LAHOMA               OK   65 MPH WIND GUST MEASURED
09/10/99   MAJOR                          OKLAHOMA MESONET

JS
Local storm report, Sep 10, 5:52 PM CDT, 1 hour 43 minutes before
MESONET SEVERE WIND REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0552 PM CDT FRI SEP 10 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    1 SW LAHOMA               OK   65 MPH WIND GUST MEASURED
09/10/99   MAJOR                          OKLAHOMA MESONET

JS
Local storm report, Sep 10, 6:09 PM CDT, 1 hour 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
609 PM CDT FRI SEP 10 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    DAVIS                     OK   65 MPH WIND GUST
09/10/99   MURRAY                         WIND DAMAGE TO AN AWNING AT
                                          A LUMBER YARD IN DAVIS.
                                          REPORT FROM DAVIS POLICE.

0530 PM    4 N HEALDTON              OK   60 MPH WIND GUST
09/10/99   CARTER                         PUBLIC REPORT

COLE
Local storm report, Sep 10, 6:09 PM CDT, 1 hour 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
609 PM CDT FRI SEP 10 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    DAVIS                     OK   65 MPH WIND GUST
09/10/99   MURRAY                         WIND DAMAGE TO AN AWNING AT
                                          A LUMBER YARD IN DAVIS.
                                          REPORT FROM DAVIS POLICE.

0530 PM    4 N HEALDTON              OK   60 MPH WIND GUST
09/10/99   CARTER                         PUBLIC REPORT

COLE
Local storm report, Sep 10, 6:38 PM CDT, 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
638 PM CDT FRI SEP 10 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    5 NE ARDMORE              OK   60 MPH WIND GUST
09/10/99   CARTER                         REPORTED BY EM

JS
Local storm report, Sep 10, 6:38 PM CDT, 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
638 PM CDT FRI SEP 10 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    5 NE ARDMORE              OK   60 MPH WIND GUST
09/10/99   CARTER                         REPORTED BY EM

JS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:07 PM CDTSevere Thunderstorm WarningOUNDewey38 min
Sep 10, 7:20 PM CDTSevere Thunderstorm WarningOUNBeckham40 min
Sep 10, 7:30 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher30 min
Sep 10, 7:32 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey28 min
Sep 10, 7:57 PM CDTSevere Thunderstorm WarningOUNKingfisher33 min
Sep 10, 8:21 PM CDTSevere Thunderstorm WarningOUNLogan39 min
Sep 10, 8:41 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma49 min
Sep 10, 8:51 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne54 min
Sep 10, 9:39 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain36 min
Sep 10, 9:39 PM CDTSevere Thunderstorm WarningOUNOklahoma36 min
Sep 10, 9:47 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie43 min
Sep 10, 9:47 PM CDTSevere Thunderstorm WarningOUNSeminole43 min
Sep 10, 11:20 PM CDTTornado WarningOUNGarvin, Pontotoc25 min
Sep 10, 11:49 PM CDTSevere Thunderstorm WarningOUNPontotoc41 min

Nearby

Tornado Warnings in Oklahoma, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.